What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 26, 9:30 PM MST, 5 minutes earlier.
Area forecast discussion, Aug 26, 9:30 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1030 PM MDT Sun Aug 26 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 328 PM MDT Sun Aug 26 2018
Forecast concerns will be chance of precipitation tonight along with
Monday night into Tuesday night, high temperatures Monday and
Tuesday, Fire weather on Monday, and the winds with the passage of
the cold front. Satellite showing an amplified flow from the Pacific
into western North America. This flow flattens out and is more
progressive over the central and eastern portion of the country.
Rather strong and cold upper trough moving through southwest Canada
and northwest portion of the country. Satellite and upper air
analysis show a more moist air mass through mid levels than compared
to 24 hours ago.
For Tonight/Monday...Right rear quadrant of the jet is near or over
the far western portion of the area later this afternoon/early this
evening and then only moves a little further east through the rest
of the night. A couple of shortwave troughs move through during the
evening and overnight hours. There now appears to be some surface
covergence out west with a new surface trough.
Even though the instability is less further west, models appear to
be latching onto all the above and generating some thunderstorms
across the area through the night. The Rap is the most aggressive
with this. Considering that there is development out there already
will follow the above trend. At this time, the lift and greater
instability to our east, is just to the east of our forecast area.
Per all the above am keeping the thunderstorms out of the eastern
portion of the area.
Above mentioned right rear quadrant is slower/further west than what
was shown yesterday. It will continue to affect the southeast half
through the morning hours. There may be some lingering lift and
rainfall going on early in the morning so will keep a slight chance
there.
After any morning precipitation clearing should be rapid and
expect plenty of sunshine. There is a deep layer of dry air and
downslope winds. Trend in the 850 mb temperatures, 2 meter, and
Mos is to maintain or warm the air mass even more than today. That
makes sense with less cloud cover and more downslope. So raised
high temperatures in according with 850 mb temperature bias and
warmer 2 meter and Mos. This means temperatures will be near 100
in a lot of places tomorrow. Refer to the fire weather section for
discussion on this.
Monday night into Tuesday night...Will get into more detail on the
front below, but the front looks to be arriving later. Overnight
shift was thinking that some thunderstorms could develop along it.
700 mb temperatures ahead of the front would indicate air mass ahead
of it will be capped. Area is in subsidence from exiting jet.
Forecast soundings are also showing an extremely deep dry air mass
in place ahead of the front. Due to all that and collaborating, have
kept Monday night dry.
Models are now generating a lot of post frontal precipitation.
However, models are differing on how deep the moisture is. Forecast
builder now has pops in Tuesday and especially Tuesday night. A
complicated jet structure moving across and showing some differences
in how they want to move this across. First jet segment/right rear
quadrant moves across the area Tuesday afternoon with a second
segment and right rear quadrant moving across during the evening and
overnight hours.
Models showing a strong baroclinic zone at 700 mb beneath the jet
lift. Frontogenesis forecasts show weak to moderate forcing moving
across the area during this time. Midlevel theta-e lapse rates near
to slightly below zero so there should be a good response to the
lift. Models also showing some elevated Cape. May end up being more
embedded thunderstorms in the rain showers but decided not to get
too cute with this. So like the pops that are in there Tuesday and
especially Tuesday night. Potential is there for pops to be expanded
in time and space on Tuesday.
Cold front looks to be a little slower in arriving and looks now to
not move into the area until after midnight. It looks to be through
the northwest half by late in the night and through the entire area
by late morning. Very tight pressure gradient and 3 to 6 hour
pressure rises of 5 to 10 mb would indicate windy conditions to
follow behind the front. Per that and collaboration with neighbors,
loaded in Consmos for the winds for this period.
There is about a 20 degree difference in the high temperature
forecasts for Tuesday. The Nam/Met is by far the most aggressive
with the temperatures which they have mostly in the 60s. This is
due to a blanket of stratus and any ongoing precipitation. Believe
the Nam is on the right track, and with the last major cool down
it did best. I did cool down the blend temperatures to near the
mid point of the extremes from the Mos and 2 meter guidance.
However this may need to be reduced much more.
Wednesday...Precipitation looks to be done. Temperatures remain
cool, and depending on how Tuesday works out, still look reasonable.
.LONG TERM...(Wednesday night through Sunday)
Issued at 156 PM MDT Sun Aug 26 2018
High pressure over the southwest U.S. and upper level zonal flow dominate
through Friday leading to above normal temperatures. A dryline
sets up along the Kansas/Colorado border Wednesday night into
Thursday morning which could provide the necessary lift for the
formation of thunderstorms Wednesday night into Thursday morning.
The dryline then moves east by Friday taking above normal
precipitable water values with it. The lack of decent PWAT values
should hinder any chances for rain until moisture returns to the
region Saturday night.
The base of a trough moves across the central Plains Friday night bringing
a surface low that will lead to cooler temperatures Saturday. A
ridge moves over the Plains Saturday with the high pressure
centered over the far southwest U.S. An incoming trough over most
of the western U.S. pushes the ridge out quickly leading to only a
slight warming of temperatures Sunday. The east side of the
incoming trough extends into central Kansas leading to
precipitation chances Sunday evening.
The main takeaways are that the heat returns Thursday with some
cooling over the weekend and mostly dry conditions are expected
throughout most of this forecast period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1030 PM MDT Sun Aug 26 2018
For KGLD and KMCK, vfr conditions through the period. Both
terminals will see southwest winds under 10kts from taf issuance
through sunrise before shifting briefly to the west at similar
speeds through mid afternoon. During the late afternoon hours
winds back to the southwest and start to gust ahead of an
approaching front. Winds lose the gusts by sunset then start to
veer to the west at the end of the period at KGLD while at KMCK
winds shift to the northeast...all under 10kts.
&&
.FIRE WEATHER...
Issued at 328 PM MDT Sun Aug 26 2018
For Monday...Air mass looks a little drier than yesterday. Relative
humidities are 16 to 20 percent across all but the far eastern
portion of the area. The lowest humidities are along and west of the
Colorado border. Lapse rates look good and should mix that drier air
down and also some stronger winds. Per collaboration with neighbors,
I used Consmos, and still did not get winds of 25 mph or greater
where the lowest relative humidities will be. At this time where the
strongest winds will be is where the highest humidities will be.
So will keep the previous of only elevated fire weather danger. SPC
forecast reflects that as well. If however mixing will go even
higher than what I think, then the winds and humidities may need to
be lowered even more.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...BULLER
LONG TERM...NEWMAN
AVIATION...99
FIRE WEATHER...BULLER
Hazardous weather outlook, Aug 26, 7:10 PM MST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
810 PM MDT Sun Aug 26 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
810 PM MDT Sun Aug 26 2018 /910 PM CDT Sun Aug 26 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
Elevated fire weather conditions will be possible Monday afternoon
generally along and west of the Colorado Kansas border due to low
relative humidity and near breezy west to southwest winds.
Heat index values around 100 degrees are expected in Norton and
Graham counties Monday afternoon.
Wildfire smoke originating in the northern plains and pacific
northwest may return to the area mid to late morning Tuesday through
Wednesday behind a cold front. Light reductions in visibility are
possible. Those who are sensitive to air quality may need to limit
time outdoors.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 26, 4:04 PM MST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT SUN AUG 26 2018
COZ090>092-262330-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
504 PM MDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL
COLORADO...YUMA COUNTY IN NORTHEASTERN COLORADO AND KIT CARSON
COUNTIES IN EAST CENTRAL COLORADO UNTIL 530 PM MDT...
At 501 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 10 miles north of Akron to 9 miles southeast of Hugo.
Movement was east at 25 mph.
Wind gusts of 50 to 60 MPH have already been reported with these
storms as they move east. Any thunderstorm that develops will be
capable of producing wind gusts of this magnitude. The threat for
severe wind gusts will end after 7 PM.
Locations impacted include...
Burlington, Yuma, Wray, Cheyenne Wells, Stratton, Flagler and
Seibert.
This includes the following highways...
Interstate 70 in Colorado between mile markers 390 and 450.
Highway 385 between mile markers 136 and 269.
LAT...LON 4044 10206 4043 10206 3862 10205 3861 10317
3956 10315 3957 10280 4044 10278
TIME...MOT...LOC 2301Z 293DEG 22KT 4031 10319 3905 10334
LundquistSpecial weather statement, Aug 26, 4:32 PM MST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
532 PM MDT SUN AUG 26 2018
COZ090>092-270000-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
532 PM MDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO...YUMA COUNTY IN NORTHEASTERN COLORADO AND KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM MDT...
At 531 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 5 miles northwest of Eckley to 6 miles east of Hugo.
Movement was east at 25 mph.
Wind gusts of 50 to 60 mph will be possible with these storms or any
other storms that develop. The threat for severe wind gusts will
end after 7 PM.
Locations impacted include...
Burlington, Yuma, Wray, Stratton, Flagler, Seibert and Eckley.
This includes the following highways...
Interstate 70 in Colorado between mile markers 391 and 442.
Highway 385 between mile markers 157 and 269.
LAT...LON 4044 10217 3890 10219 3890 10316 3956 10315
3957 10280 4044 10278
TIME...MOT...LOC 2331Z 268DEG 21KT 4018 10254 3917 10335
LundquistSpecial weather statement, Aug 26, 4:59 PM MST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
559 PM MDT SUN AUG 26 2018
COZ090>092-270030-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
559 PM MDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL
COLORADO...YUMA COUNTY IN NORTHEASTERN COLORADO AND KIT CARSON
COUNTIES IN EAST CENTRAL COLORADO UNTIL 630 PM MDT...
At 559 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southeast of Holyoke to 11 miles east
of Boyero. Movement was east at 30 mph.
Wind gusts of 50 to 60 mph will be possible with these storms. The
threat for severe winds will end after 7 PM.
Locations impacted include...
Burlington, Yuma, Wray, Cheyenne Wells, Stratton, Flagler and
Seibert.
This includes the following highways...
Interstate 70 in Colorado between mile markers 390 and 450.
Highway 385 between mile markers 136 and 269.
LAT...LON 4044 10206 3862 10205 3861 10317 3956 10315
3957 10280 4044 10278
TIME...MOT...LOC 2359Z 274DEG 26KT 4036 10216 3891 10306
LundquistSpecial weather statement, Aug 26, 5:55 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
655 PM MDT SUN AUG 26 2018
COZ091-270115-
Kit Carson County CO-
655 PM MDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 715 PM MDT...
At 655 PM MDT, thunderstorm outflow was located 10 miles north of
Burlington, moving east at 45 mph.
Wind gusts up to 50 mph will be possible. This may create some
blowing dust and reduced visibilities.
This storm will remain over mainly rural areas of northeastern Kit
Carson County.
This includes Highway 385 between mile markers 196 and 201.
LAT...LON 3941 10238 3949 10235 3952 10205 3939 10205
TIME...MOT...LOC 0055Z 271DEG 38KT 3945 10231
DDT
Special weather statement, Aug 26, 6:09 PM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
709 PM MDT SUN AUG 26 2018
COZ091-KSZ013-270145-
Kit Carson County CO-Sherman KS-
709 PM MDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON AND
NORTHWESTERN SHERMAN COUNTIES UNTIL 745 PM MDT...
At 708 PM MDT, thunderstorm outflow was located along a line
extending from 6 miles southwest of Bonny Reservoir to 10 miles
northwest of Kanorado to near Burlington. Movement was east at 35
mph.
Wind gusts up to 55 mph will be possible. This may create some
blowing dust and reduced visibilities.
Locations impacted include...
Goodland, Burlington, Kanorado and Ruleton.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 18.
Interstate 70 in Colorado between mile markers 439 and 450.
Highway 385 between mile markers 187 and 194, and between mile
markers 201 and 206, and near mile marker 211.
LAT...LON 3944 10224 3957 10229 3957 10176 3942 10167
3924 10172 3929 10230
TIME...MOT...LOC 0108Z 273DEG 30KT 3953 10222 3944 10218 3931 10223
DDTSpecial weather statement, Aug 26, 6:41 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
741 PM MDT SUN AUG 26 2018
KSZ001-013-270215-
Sherman KS-Cheyenne KS-
741 PM MDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE AND SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 815 PM MDT/915 PM CDT/...
At 740 PM MDT/840 PM CDT/, thunderstorm outflow was located along a
line extending from 7 miles south of St. Francis to 8 miles northwest
of Goodland to 5 miles southwest of Ruleton. Movement was east at 35
mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Goodland, Ruleton and Edson.
This includes Interstate 70 in Kansas between mile markers 4 and 34.
LAT...LON 3973 10141 3957 10141 3957 10140 3938 10139
3919 10148 3925 10203 3943 10192 3973 10195
TIME...MOT...LOC 0140Z 271DEG 30KT 3966 10184 3943 10182 3927 10192
DDT